Arkansas, 2024

Excessive Heat in Arkansas, August 14 to 18, 2024

August 14 to 18, 2024 · NWS TSA · 3 events in 3 counties and zones

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of west central Arkansas from August 14th through 18th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of west central Arkansas from August 14th through 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 14, 9:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 14, 9:21 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1021 AM CDT Wed Aug 14 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1016 AM CDT Wed Aug 14 2024

Mostly clear skies are present across the area, and this should
remain the case through this evening. A very warm airmass is in
place with high temperatures expected to climb into the mid to
upper 90s. Additionally, elevated moisture levels will result in
very high heat indices of 105-115F across the forecast area.
Accordingly, Heat Advisories and Excessive Heat Warnings are in
effect for all portions of the CWA. Breezy southerly winds will
continue through the day.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 251 AM CDT Wed Aug 14 2024

The heat persists on Thursday. However, there will some potential
for limited relief in the form of isolated to scattered showers/storms
Thursday afternoon/evening as a weak frontal boundary moves into northeast
Oklahoma and northwest Arkansas. A few of these storms could be strong
to severe with damaging winds the main concern.

Above normal temperatures are set to continue into early next week as
an upper level ridge amplifies over the Plains. There could be some
shower/storm activity over the weekend on the eastern periphery of the
building high. Heat headlines will likely be needed across portions of
the area through the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 605 AM CDT Wed Aug 14 2024

VFR conditions will continue for the entire forecast period. South
winds will gust to near 20 knots at times today at the northeast
Oklahoma sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  79  98  75 /   0  10  20  30
FSM   99  77  99  78 /   0   0   0  10
MLC   98  78  98  77 /   0   0  10  10
BVO   99  76  97  71 /   0  10  30  30
FYV   94  75  96  74 /  10   0  20  30
BYV   95  75  97  73 /  10   0  20  30
MKO   96  77  97  75 /   0   0  20  20
MIO   96  75  97  71 /  10  10  30  30
F10   98  78  99  75 /   0   0  20  20
HHW   99  77  99  77 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-057-058-
     062-063-068-069-073-075.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ054>056-059>061-064>067-070>072-074-076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...06
LONG TERM....10
AVIATION...05
Hazardous weather outlook, Aug 14, 3:50 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 AM CDT Wed Aug 14 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 AM CDT Wed Aug 14 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Northeast Oklahoma .
	ONSET...Late tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This afternoon.

DISCUSSION...

Heat index values of 105 to 114 will be common across eastern Oklahoma
and western Arkansas this afternoon as temperatures top out in the
mid 90s to around 100.

There will be a low chance of thunderstorms late tonight across portions
of northeast Oklahoma as weak frontal boundary approaches the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY THROUGH TUESDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...

Above normal temperatures are expected to continue into early next week
as an upper level ridge builds across the Plains. There will be low chances
of thunderstorms Thursday into Thursday night as a weak front boundary moves
into the area.

weather.gov/tulsa contains additional information.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215194, 1215195, 1215196.